Dear Dr. Gott: I suffer from high blood pressure. My doctor has me on medication, but the side effects are terrible – nervousness, pain, depression and weakness. As a result, I stop the pills and my pressure rises. What shall I do?
Dear Reader: As I’ve written before, treatment for hypertension was barely adequate 30 or 40 years ago; the therapy was limited to a couple of drugs that had horrendous side effects.
Today, there are many more options, and the drugs are much safer. Modern treatment includes beta-blockers, calcium-channel blockers, diuretics and ACE-inhibitors, as well as combinations of these medicines.
Consequently, there is no valid reason for you to deprive yourself of necessary therapy. You and your doctor should be able to work together to find a drug (or combination) that suits you, will lower your blood pressure and be relatively free of complications. Remember that uncontrolled hypertension causes stroke, heart disease and kidney damage, so it should not be ignored.
In addition to the medication I mentioned, there are several nonpharmacological methods of treating high blood pressure. These include losing weight (if you’re stout), increasing your exercise, eliminating salt in your diet, and stopping alcohol (if you’re a drinker).
Therefore, in answer to your question, I urge you to adopt the healthful lifestyle changes I listed and meet with your doctor to decide what medicine is appropriate for you.
I should add that this approach is becoming more universal. In my practice, I have several patients who could not, for one reason or another, tolerate certain anti-hypertensive drugs. However, by working closely together and experimenting with different types, we were able eventually to hit on a combination of medicines that did the trick.
To give you related information, I am sending you a copy of my Health Report “Hypertension.” Other readers who would like a copy should send a long, self-addressed, stamped envelope and $2 to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title.
Dear Dr. Gott: Your recent column that mentioned that diuretics cause goutlike symptoms got my attention. I went off the pills with my doctor’s approval and feel like the Wizard of Oz whose joints were oiled. It’s like a miracle.
Dear Reader: Actually, it was the Tin Woodsman, not the Wizard, who needed to have his joints oiled. No matter. I appreciate your compliment. Many diuretic drugs, notably the thiazides that are used to treat hypertension and heart disorders, may cause attacks of acute gouty arthritis in some people. I’m glad that you feel better.
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe now to get breaking news alerts in your email inbox
Get breaking news delivered to your inbox as it happens.